He is young

He’s young, wearing blue jeans, a polo shirt and sporty shoes. Told that he has the symptoms of Parkinson’s disease, he wants another opinion, before he can stare the future in the face. Online, he’s read about the drugs given regularly to control the symptoms and learned they eventually lose their efficacy. The movement disorder specialist interrupts him, and clarifies the facts about the disease, and the changes that proceed as illness evolves. He explains levodopa does not lose its usefulness; rather that other neurotransmitter systems (like noradrenaline) become involved, and dopamine replacement cannot affect those systems. For example, sudden freezing episodes and loss of balance which gradually appear as the disease advances typically don’t respond well to dopamine replacement and we do not have medicatons that will directly improve those symptoms. Attempts to replace noradrenaline with a precursor have not been helpful in ameliorating freezing episodes. In addition, repeated dosing with levodopa/carbidopa affects the neurons downstream of the dopamine system resulting in development of what appears to be an excessive and/or erratic response to levodopa. Whether this is a function of the way the drug is given- intermittently, so the body contends with repeated wave- like influxes, or if the change is due to the neurotransmitter itself, is still unclear. Note that levodopa gets converted into dopamine in the brain. The neurons which are originally able to store an excess of dopamine in neurotransmitter terminals are lost and so the response to medicine parallels the circulating blood levels of levodopa. The combination of loss of dopamine terminals and the development of supersentivity of the dopamine receptors in the striatum becomes evident when people with PD begin experiencing motor fluctuations, wearing off, freezing and excessive involuntary movements known as dyskinesias. The doctor reassures the young patient this is one of the reasons why people under the age of sixty rarely get initial treatment with Sinemet and are started with dopamine agonists (“synthetic” medications which act like dopamine), which are less likely to produce dyskinesias than levodopa/carbidopa.
Physical examination includes determining the level of rigidity in his left side, the dexterity of his movements, the attributes of his gait and the fullness of his eye movements and other subtle symptoms. The doctor agrees with the previous diagnosis, the patient has the signs of a parkinson syndrome, only when he takes levodopa, will they be able to determine whether he suffers from a deficiency of dopamine; a positive response to the drug, as in easing of symptoms means he suffers from Parkinson’s disease. At the moment he recommends Azilect or the generic rasagiline, an MAO inhibitor, which has been shown to slow the progression of illness as well as ropinirole, a dopamine agonist that acts directly on dopamine receptors. The doctor scans the MRI of the brain, looking for evidence of a stroke, which might also account for some of the weakness on the left side of the body, but finds nothing.
When the patient has the two prescriptions in hand, he confides he has had a hard time falling asleep and received a small prescription for Xanax from his general physician. He asks whether the physician has an opinion on the medication. The specialist responds he dislikes the medication for treatment of depression, if that is the cause of the sleeplessness. Xanax is a depressant, and habit forming. It can be used in the short term, but he adds he would like to see the patient in six months, to see how he is faring on the two medications. At that time, they can speak again about whether there might be a need for a medication for depression. He adds the vast majority of patients with PD have need of an antidepressant, and it can be a helpful tool in maintaining a positive outlook and a high quality of life.

Close

Your Name (required)

Your Email (required)

Subject

Your Question